Format

Send to

Choose Destination
BMJ Case Rep. 2019 May 6;12(5). pii: e229423. doi: 10.1136/bcr-2019-229423.

Epistaxis and gross haematuria with severe thrombocytopaenia associated with influenza vaccination.

Author information

1
Hematology and Oncology, Michigan State University, Lansing, Michigan, USA.
2
Internal Medicine, Sparrow Hospital, Lansing, Michigan, USA.
3
Internal Medicine, Michigan State University, East Lansing, Michigan, USA.

Abstract

Epistaxis may be attributed to many causes during the winter including dry mucous membranes from low indoor humidity from heating. However, epistaxis may also be due to thrombocytopaenia. Immune thrombocytopaenia purpura (ITP) is an autoimmune disorder causing thrombocytopaenia. Viral infections sometimes lead to ITP. Vaccines, predominantly the measles-mumps-rubella vaccine, have been associated with the development of ITP. There are several published case reports regarding influenza vaccine induced ITP. However, an association between ITP and influenza vaccination has not been firmly proven yet. We report the case of an adult with three episodes of epistaxis, each within 1 week of receiving a yearly influenza trivalent inactivated vaccine, the last episode being more severe and also featuring gross haematuria.

KEYWORDS:

general practice/family medicine; haematology (incl blood transfusion); immunological products and vaccines; influenza; public health

PMID:
31061198
DOI:
10.1136/bcr-2019-229423

Conflict of interest statement

Competing interests: None declared.

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center